Thunderstorm Wind, Union
- When
- September 22, 4:38 PM CST
- Where
- Union County, 0.69 mi N of Spearsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -92.600
Numerous trees were downed in Spearsville, Louisiana.
A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off. Instability was marginal, and vertical shear was weak, but temperature lapse rates were fairly high in the mid levels of the atmosphere. The northern end of the line produced sporadic, marginally severe weather for several hours roughly from Bowie County, Texas eastward through Union County, Arkansas and Union Parish, Louisiana until the storms weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 22, 2:43 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 343 PM CDT THU SEP 22 2011 .DISCUSSION... CONVECTION HAS NOW ORGANIZED INTO A LINE ALONG THE COLD FRONT...WHICH HAS NOT MOVED MUCH SINCE LATE MORNING. THIS FRONT EXTENDED FROM NEAR CDH...TO JUST N OF TXK...TO E OF A JXI...TO TYR...TO PSN LINE AS OF 20Z. STILL SEEING SOME ISOLATED SVR STORMS EMBEDDED ALONG THE LINE...WHERE MODERATE SFC BASED INSTABILITY HAS DEVELOPED ALONG/AHEAD OF THE FRONT. DEEP LAYER SHEAR REMAINS QUITE WEAK...BUT STEEP LOW LEVEL LAPSE RATES AND THE STRONG HEATING/RESULTANT INSTABILITY AHEAD OF THE FRONT SHOULD KEEP THIS CONVECTION GOING THROUGH EARLY EVENING...BEFORE THE INSTABILITY WANES WITH THE LOSS OF HEATING. THE TAIL END OF THE UPPER TROUGH AXIS...NOW DIGGING INTO W TX THIS AFTERNOON...WILL REMAIN WELL ENOUGH W THIS EVENING TO CONTRIBUTE TO ADDITIONAL ELEVATED SHRA AND EMBEDDED CONVECTION BEHIND THE FRONT...AS IT NUDGES SLOWLY S THROUGH THE REGION ONCE MIXING CEASES. WILL GO WITH CHANCE POPS THIS EVENING OVER MUCH OF THE REGION EXCEPT THE WRN SECTIONS OF E TX...WHERE SLIGHT CHANCE POPS SHOULD SUFFICE AS THE BETTER FORCING SHOULD BE FARTHER E. POST-FRONTAL COOL ADVECTION WILL BE WEAK ACROSS MUCH OF THE REGION OVERNIGHT...THUS HAVE TRENDED A TAD WARMER THAN GUIDANCE AS POST FRONTAL ELEVATED CLOUD COVER WILL LINGER LATE. HAVE TAPERED POPS AFTER MIDNIGHT...AS MINIMAL CONVERGENCE ALONG THE SFC AND 850MB FRONT WEAKENS FURTHER AS LOW LEVEL WINDS VEER WNW WITH THE FRONT. WILL SEE A SLIGHT COOLDOWN FRIDAY BEHIND THE FROPA...WITH THE 850MB FRONT SLOW TO SLIP S OF THE AREA UNTIL THE EVENING. GIVEN THE SHALLOW NATURE OF THE FRONT...PREFER THE WARMER NAM SOLUTION WITH THE POST- FRONTAL TEMPS...THUS HAVE TRENDED A BIT WARMER THAN GUIDANCE FRIDAY. THE BROAD UPPER LEVEL CIRCULATION ROTATING THROUGH THE MIDWEST THIS AFTERNOON IS EXPECTED TO CLOSE OFF TONIGHT OVER SRN WI/NRN IL...WITH A SECOND SHORTWAVE ROUNDING SE AROUND THE CLOSED CENTER AND ACROSS THE REGION SATURDAY. SHORT TERM PROGS ARE NOT INDICATING ANY RETURN FLOW AHEAD OF THIS DISTURBANCE...ALTHOUGH THE NAM IS GENERATING ISOLATED ELEVATED CONVECTION OVER E TX/NCNTRL LA DURING THE AFTERNOON. WILL KEEP THE FORECAST DRY FOR NOW...BUT FUTURE FORECASTS MAY NEED TO BE UPDATED TO INCLUDE POPS...SHOULD THIS VERIFY. BUT THE HEAT WILL RETURN FOR THE WEEKEND...AS A WSW LOW LEVEL FLOW RETURNS TO THE REGION BENEATH THE CLOSED LOW. SHORT TERM PROGS INDICATE THAT 850MB TEMPS WILL WARM TO 20-22C ACROSS E TX/N LA...WHICH WOULD RESULT IN SFC TEMPS WARMING TO AT LEAST THE MID 90S. WILL CONTINUE TO TREND TEMPS ABOVE MOS THROUGH THE WEEKEND/EARLY NEXT WEEK...WITH THESE WELL ABOVE NORMAL TEMPS EXPECTED TO PERSIST THROUGH AT LEAST MIDWEEK. HAVE ALSO TRIMMED BACK POPS SUNDAY NIGHT AND MONDAY AS WELL...CONFINING THEM TO THE N/NE ZONES...AS WEAK SHORTWAVE TROUGHING ROTATING SE AROUND THE CLOSED LOW CENTER SHOULD REMAIN JUST NE OF THE AREA...AND MEAN RH/S ARE PROGGED TO REMAIN BELOW 40 PERCENT. UNFORTUNATELY...A MOSTLY DRY/VERY WARM FORECAST IS EXPECTED FOR THE REMAINDER OF THE MONTH...AS SW U.S./ROCKIES UPPER RIDGE BEGINS TO SHIFT ESE INTO THE SRN PLAINS/LOWER MS VALLEY BY THURSDAY...AND LIKELY PERSIST THROUGH NEXT WEEKEND. PRELIMS TO FOLLOW BELOW... 15 && .AVIATION... FRONT WHICH HAS BEEN NEARLY STATIONARY ALL DAY...NOW APPEARS TO BE BLEEDING INTO THE REGION FROM THE NORTHWEST. AS OF 18Z...THE FRONT WAS LOCATED NEAR A CRS...LBR...LIT LINE. CONVECTION IS NOW STARTING TO DEVELOP FURTHER SOUTH INTO NE TX ALONG THE BOUNDARY FROM NEAR SULPHUR SPRINGS ONTO NEAR TYLER TEXAS. IN THE 18Z PACKAGE...PRETTY MUCH HAVE TEMPO TSRA GOING AT TYR/GGG AND TXK FOR THE REMAINDER OF THE AFTERNOON. BEYOND THE 00Z-02Z TIMEFRAME...HAVE HANDLED THE POSSIBILITY OF CONVECTION WITH VCTS THROUGH MUCH OF THE EVENING INTO THE OVERNIGHT HOURS. IT APPEARS THAT CONVECTION WILL REMAIN ELEVATED BUT CANNOT RULE OUT BRIEF REDUCTION IN VISIBILITY AND CEILINGS IF AN AIRPORT HAPPENS TO BE UNDER A THUNDERSTORM. CLOUDS SHOULD BREAK ACROSS OUR WESTERN TERMINAL LOCATIONS NEAR OR SHORTLY AFTER SUNRISE WITH OVC CONDITIONS AT OR NEAR 4KFT LIKELY HANGING ON AT THE ELD/MLU TERMINAL LOCATIONS THROUGH 18Z FRI. WINDS WILL BRIEFLY BE GUSTY BEHIND THE FRONTAL PASSAGE THIS AFTERNOON/EVENING WITH PREVAILING NORTH NORTHEAST WINDS NEAR 7-10KTS BEYOND THE FRONTAL PASSAGE. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 65 84 59 89 63 / 40 0 0 0 0 MLU 64 82 57 87 60 / 30 10 0 0 0 DEQ 55 83 51 85 57 / 20 0 0 0 0 TXK 61 82 58 86 61 / 40 0 0 0 0 ELD 60 81 55 85 59 / 40 10 0 0 0 TYR 61 85 61 90 65 / 20 0 0 10 10 GGG 63 85 58 90 63 / 30 0 0 10 10 LFK 65 89 60 93 65 / 30 0 0 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1201 PM CDT THU SEP 22 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1201 PM CDT THU SEP 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND NORTHWEST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AND JUST BEHIND A COLD FRONT THAT WILL TEMPORARILY STALL ACROSS THESE AREAS THIS AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FARTHER EAST ACROSS DEEP EAST TEXAS AND NORTH LOUISIANA...AS STRONG HEATING INTERACTS WITH THE AVAILABLE LOW LEVEL MOISTURE AND PLACE...AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND FRONTAL CONVERGENCE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 PM CDT THU SEP 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 10 SW NEW BOSTON 33.36N 94.54W
09/22/2011 E0.75 INCH BOWIE TX PUBLIC
PENNY SIZED HAIL REPORTED BY THE PUBLIC IN SIMMS RELAYED
BY LOCAL MEDIA.
&&
MBERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
415 PM CDT THU SEP 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 5 N LEWISVILLE 33.44N 93.58W
09/22/2011 LAFAYETTE AR LAW ENFORCEMENT
POWER POLE DOWN AND POWER OUT HWY 29 NORTH OF LEWISVILLE
&&
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT THU SEP 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 2 NW MAGNOLIA 33.29N 93.26W
09/22/2011 COLUMBIA AR LAW ENFORCEMENT
TREES BLOCKING HWY 82 WEST OF MAGNOLIA
&&
24The Shreveport radar (KSHV), 128 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees were downed in Spearsville, Louisiana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339056.